Alert archive / Oregon / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 14, NWS Medford, OR

June 4, 2012Jackson County, Oregon

NWS Medford, OR issued this severe thunderstorm warning at Jun 4, 2012, 2:42 PM PDT for Jackson County, Oregon. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2012, 2:42 PM PDT (21:42 UTC)
Expired
Jun 4, 2012, 3:15 PM PDT
In force
33 min
Issued by
NWS Medford, OR
Area
Storm-based polygon

County Jackson County, OR

The radar

The Medford radar (KMAX), 46 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 2:52 PM PDTHAIL 0.25Central Point, OR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.7 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2012-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2012-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
681 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

039 
WUUS56 KMFR 042142
SVRMFR
ORC029-042215-
/O.NEW.KMFR.SV.W.0014.120604T2142Z-120604T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
242 PM PDT MON JUN 4 2012

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL JACKSON COUNTY IN SOUTHWEST OREGON...
  THIS INCLUDES THE CITY OF MEDFORD...

* UNTIL 315 PM PDT

* AT 238 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CENTRAL POINT...OR NEAR MEDFORD...AND MOVING NORTHEAST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ROXY
  ANN PEAK...LOWER TABLE ROCK TRAILHEAD...TOUVELLE STATE PARK...WHITE
  CITY...UPPER TABLE ROCK TRAILHEAD...AGATE RESERVOIR...EAGLE
  POINT...DODGE BRIDGE JACKSON COUNTY PARK AND SHADY COVE

LAT...LON 4266 12287 4251 12257 4225 12286 4235 12306
TIME...MOT...LOC 2142Z 215DEG 15KT 4238 12288

$$

SVEN
1 follow-up statement
517 
WWUS56 KMFR 042215
SVSMFR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
315 PM PDT MON JUN 4 2012

ORC029-042225-
/O.EXP.KMFR.SV.W.0014.000000T0000Z-120604T2215Z/
JACKSON OR-
315 PM PDT MON JUN 4 2012

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL JACKSON COUNTY HAS
EXPIRED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED. SMALL 
HAIL...GUSTY WINDS AND HEAVY RAIN CAN STILL BE EXPECTED WITH THIS 
STORM.

LAT...LON 4266 12287 4251 12257 4225 12286 4235 12306
TIME...MOT...LOC 2215Z 215DEG 15KT 4249 12277

$$

SVEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:38 PM PDT, 4 minutes earlier.

Area forecast discussion, Jun 4, 2:38 PM PDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
238 PM PDT MON JUN 4 2012

.DISCUSSION...RAIN CONTINUES TO FALL OVER MOST OF THE FORECAST
AREA...WITH SHOWERS AND ISOLATED THUNDERSTORMS WEST OF THE CASCADES
AND WIDESPREAD SHOWERS EAST OF THE CASCADES. THERE IS CONTINUED
POTENTIAL FOR THUNDERSTORMS...SOME SEVERE...ACROSS THE ENTIRE
FORECAST AREA THROUGH LATE THIS AFTERNOON AND INTO THE EVENING.
QUARTER SIZED HAIL HAS BEEN OBSERVED WEST OF THE CASCADES THIS
AFTERNOON. GUSTY WINDS OUTSIDE OF THUNDERSTORMS WILL DIMINISH EAST
OF THE CASCADES THIS EVENING.

IT WILL BE QUITE A SHARP TRANSITION FROM THE AFTERNOON
THUNDERSTORMS TO COLD AND MOUNTAIN SNOW SHOWERS OVERNIGHT. GOES
SOUNDINGS VERIFY THE EXPECTED COLD AIR MASS THAT IS APPROACHING
TONIGHT. SATELLITE- DERIVED SOUNDINGS INDICATE 850MB TEMPERATURES
NEAR -1C OVER OFFSHORE WATERS. SNOW LEVELS ARE CURRENTLY ABOVE
8000 FEET BUT WILL FALL TO 4000 FEET BY LATE TONIGHT AND EARLY
TOMORROW MORNING. THOUGH SOIL AND ROAD SURFACE TEMPERATURES ARE
STILL AROUND 60 DEGREES THIS AFTERNOON...ANY MODERATE TO HEAVY
SNOW SHOWERS WILL AFFECT HIGHER PASSES TONIGHT. WEST FACING SLOPES
WILL SEE THE MOST SIGNIFICANT ACCUMULATIONS AND A COUPLE INCHES IS
CERTAINLY POSSIBLE OVER HWY 140 AT WARNER MOUNTAIN SUMMIT...HWY
299 AT CEDAR PASS...AND HWY 140 AT LAKE OF THE WOODS. A SPECIAL
WEATHER STATEMENT AT SPSMFR HAS BEEN ISSUED TO HIGHLIGHT THE
OVERNIGHT SNOW POTENTIAL ALONG AND EAST OF THE CASCADES.

SNOW IMPACTS SHOULD MOSTLY END TUESDAY MORNING AS SOME WARMING
OCCURS AND THE HIGH JUNE SUN ANGLE WARMS SURFACES AND MELTS ANY
SNOW.

FREEZE AND FROST POTENTIAL INCREASE FOR AREAS EAST OF THE CASCADES
BEGINNING TONIGHT...UNDERSTANDABLY SO WITH SNOW IN THE FORECAST FOR
THE EAST SIDE. TUESDAY NIGHT WILL FEATURE LESS CLOUDS AND THEREFORE
COLDER TEMPERATURES. AN NPW HIGHLIGHTS FROST AND FREEZE POTENTIAL
EAST OF THE CASCADES...AND OVERNIGHT WILL LIKELY CONSIDER FROST
ADVISORY FOR AREAS WEST OF THE CASCADES FOR TUESDAY NIGHT.

THE DRIEST DAY OF THE WEEK WILL BE WEDNESDAY. ON THURSDAY A TROUGH
SHOULD SPREAD RAIN TO AREAS ALONG AND WEST OF THE CASCADES.
TROUGHING WILL CONTINUE THROUGH SATURDAY AT LEAST...MAINTAINING
BELOW NORMAL TEMPERATURES AND ABOVE NORMAL CHANCES FOR
RAIN...ESPECIALLY THE NORTHERN HALF OF THE FORECAST AREA.

&&

.AVIATION...THE MAIN CONCERN IS THE POTENTIAL FOR ISOLATED
THUNDERSTORMS WITH LOCALLY GUSTY WINDS FOR ALL TERMINALS THROUGH
THIS EVENING DUE TO INCREASING INSTABILITY AS COLD AIR ALOFT MOVES
OVERHEAD. SOME THUNDERSTORMS COULD BE STRONG TO SEVERE. MVFR WITH
LOCAL IFR CONDITIONS WILL CONTINUE MOST HOURS THROUGH THIS EVENING
WITH MTNS REMAINING PARTLY OR MOSTLY OBSCURED. OCCASIONAL VFR
CONDITIONS WILL BE MAINLY EAST OF THE CASCADES BUT STRONG
SOUTHERLY WINDS WILL VEER TO WESTERLY THIS AFTERNOON WITH THE
STRONGEST WINDS EAST OF THE CASCADES. STRONG RIDGE TOP WINDS WILL
RESULT IN TURBULENCE. LASTLY...FREEZING LEVELS WILL DROP SHARPLY
TONIGHT...LOWERING BY 5000 FEET IN MOST LOCATIONS OVER THE NEXT 12 HOURS.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...WIND ADVISORY UNTIL 8 PM PDT THIS EVENING FOR ORZ030-031.

CA...WIND ADVISORY UNTIL 8 PM PDT THIS EVENING FOR CAZ085.

PZ...SMALL CRAFT ADVISORY FOR WINDS UNTIL 8 PM PDT THIS EVENING FOR
     PZZ350-356.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 8 PM PDT THIS
     EVENING FOR PZZ350-356.
     SMALL CRAFT ADVISORY FOR WINDS UNTIL 8 PM PDT THIS EVENING FOR
     PZZ370-376.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 8 PM PDT THIS
     EVENING FOR PZZ370-376.

SK
Hazardous weather outlook, Jun 4, 7:39 AM PDT, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
739 AM PDT MON JUN 4 2012

CAZ085-ORZ030-031-050300-
MODOC COUNTY-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
739 AM PDT MON JUN 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA AND SOUTH CENTRAL OREGON.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING UNTIL 8
PM PDT THIS EVENING. PLEASE SEE THE LATEST ADVISORY MESSAGE FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO OTHER HAZARDOUS WEATHER IS EXPECTED DURING THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 4, 10:27 AM PDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1027 AM PDT MON JUN 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1026 AM     HEAVY RAIN       5 NNW BROOKINGS         42.12N 124.34W
06/04/2012  M1.10 INCH       CURRY              OR   TRAINED SPOTTER

            PAST 24 HOURS.

&&

GLASER
Special weather statement, Jun 4, 1:40 PM PDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
140 PM PDT MON JUN 4 2012

ORZ025-027-042115-
EASTERN DOUGLAS COUNTY FOOTHILLS OR-SOUTH CENTRAL OREGON CASCADES OR-
140 PM PDT MON JUN 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DOUGLAS COUNTY UNTIL 215
PM PDT...

AT 136 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CAMP COMFORT RECREATION SITE...OR 30 MILES
NORTHWEST OF CRATER LAKE...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...HORSESHOE BEND CAMPGROUND...
EAGLE ROCK CAMPGROUND...BOULDER FLAT RECREATION SITE...SODA SPRINGS
RESERVOIR...TOKETEE FALLS AND WHITEHORSE FALLS RECREATION SITE.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4341 12251 4327 12226 4303 12259 4314 12278
TIME...MOT...LOC 2039Z 220DEG 20KT 4316 12260

CC
Local storm report, Jun 4, 1:42 PM PDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
142 PM PDT MON JUN 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     HAIL             GRANTS PASS             42.44N 123.32W
06/04/2012  M1.00 INCH       JOSEPHINE          OR   PUBLIC

            SOUTH GRANTS PASS. TSTM WITH WINDS 20 TO 25 MPH. HAIL A
            LIITLE BIGGER THAN QUARTER SIZE.

&&

GLASER
Local storm report, Jun 4, 1:53 PM PDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
153 PM PDT MON JUN 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     HAIL             1 W WILLIAMS            42.22N 123.29W
06/04/2012  M0.75 INCH       JOSEPHINE          OR   TRAINED SPOTTER

            0.5 TO 0.75 INCH HAIL COVERING THE GROUND.

&&

KEENE
Local storm report, Jun 4, 2:23 PM PDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
223 PM PDT MON JUN 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     HAIL             10 NW TILLER            43.04N 123.08W
06/04/2012  M0.50 INCH       DOUGLAS            OR   TRAINED SPOTTER

            JAGGED 1/2 INCH HAIL. 0.33 INCH OF PRECIP IN 5 MINUTES.
            THUNDER WITH GUSTY WINDS ESTIMATED TO 40 MPH.

&&

GLASER

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 3:29 AM PDTSmall Craft Advisory for WindsMFR17 hr
Jun 4, 10:35 AM PDTSpecial Marine WarningMFR25 min
Jun 4, 1:40 PM PDTSpecial Weather StatementMFRDouglas35 min
Jun 4, 1:42 PM PDTSevere Thunderstorm WarningMFRJackson, Josephine23 min
Jun 4, 1:43 PM PDTSevere Thunderstorm WarningMFRDouglas32 min
Jun 4, 1:52 PM PDTSevere Thunderstorm WarningMFRDouglas23 min
Jun 4, 2:14 PM PDTSevere Thunderstorm WarningMFRDouglas31 min
Jun 4, 2:54 PM PDTAreal Flood AdvisoryMFRJackson4 hr
Jun 4, 3:04 PM PDTFrost AdvisoryMFRKlamath, Lake16 hr
Jun 4, 3:04 PM PDTFreeze WatchMFRKlamath, Lake12 hr

Nearby

Severe Thunderstorm Warnings in Oregon, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.